New member, would love to introduce myself and my journey x

emily15
emily15 Member Posts: 2
edited 28. Jul 2021, 08:23 in Young people's community

Hi everyone,

When I was 5 I had a massive flare up on my knees, when I was 6 I was diagnosed with Juvenile Idiopathic arthritis in both my knees and left wrist.

Went through ongoing treatment, physio, dosed up on liquid ibuprofen, steroid injections etc. It was horrible, I remember struggling to join in with my friends, I couldn't bend my knees properly as they were so swollen, I couldn't squat down onto my knees like any other normal kid, I couldn't sit on the carpet with my legs crossed like everyone else, I had to sit on a chair.

I soon got used to my pain and always remember my parents saying how well I dealt with it and didn't bother them much.

The doctors always said I'll grow out of it...in my early teens I thought I got to that point, the pain started to ease, I was on naproxen, I felt like the doctors were right. and I got discharged from the hospital

When I was 17, I noticed them starting to hurt more, like a constant ache and shooting pains, I went back to the hospital, they done a MRI scan and it came back that I didn't have much inflammation on my knees which I was confused by. Nonetheless they done a steroid injection in one of my knees, the following day I felt like I was cured, this is what a normal 17 year old knee feels like, after about a week I started feeling pain in that knee, went back to the hospital, and they put me on Hydroxychloroquine twice a day, then I went back and they also put me on Sulfasalazine four times a day. They are both DMARDs.

I feel like this has helped to a certain degree, due to COVID I was unable to have a check up etc, I am now 21, I went for a check up last week to see if there was anything else they could do, I had an X-ray and got prescribed Meloxicam which is a NSAID and Omeprazole to help with stomach acid.

The ache feels worse, constant harsh ache and bad stiffness, I feel very tired and fatigued, but these aren't a side effect of the new tablet.

I have lived with it for 16 years and now I am at a point of I don't know what else to do, it sounds like there isn't much inflammation, but what else could it be!?

Also, I have Crepitus which started happening in my teens, if I stretch out my legs my knees crack really badly, that doesn't cause pain, has anyone else experienced this?

Anyone else been on Hydroxychloroquine, Sulfasalazine, or Meloxicam?

Anyone have any advice? Thank you for reading xx

Edit: I have received my letter from my recent follow up last week, the doctor has said she thinks I have Osteoarthritis and to ring up and get steroid injection if I would like one, this is good news and I hope it helps for longer this time.

Comments

  • stickywicket
    stickywicket Member Posts: 26,782

    Hi Emma,

    I'm not a young person with arthritis - though I used to be a long time ago😉 - but maybe I can help a bit re meds as I've been on methotrexate and hydroxychloroquine for upwards of twenty years now. 

    Fatigue, as you'll know, is one of the effects of an inflammatory arthritis such as JIA. So it might be that your meds aren't working as well as they might. However, if your rheumatologist is happy with the results (and that would seem to be so) it might be that your increased pain is, as (s)he said, simply due to osteo. Unfortunately, osteo can set in. It did with me as I was diagnosed so far back that DMARDS such as methotrexate, sulfasalazine and hydroxychloroquine weren't on offer. I'm wondering, from what you write, if you haven't had DMARDS until the last few years. If so, that might explain the osteo. Or it could just be bad luck.

    There are more meds to try. They won't take away the osteo but should hold back the JIA. If recent blood tests and x-rays show that it's the osteo that's the culprit then it becomes a matter of dealing with the pain, stiffness and fatigue. The anti-inflammatories might well help but personally I feel physio helps more. I hope the steroid jab will help too. They've always given me up to two month's relief but they don't work for everyone. I do hope yours does and enables you to make plans on where to go from here.

    'Crepitus, by the way, can happen to anyone with or without arthritis. I wouldn't personally pay too much attention to it. What did the doc say?

    And just a heads up - what we call 'inflammatory arthritis' such as JIA, RA etc is caused by our faulty immune systems (Hence the need for immunosuppresants ie DMARDS) and the inflammation is systemic. With osteo any inflammation is confined to the joint(s) involved.

  • Aj_x
    Aj_x Member Posts: 206

    Hi @emily15

    Welcome to the Online Community Forum.

    Thank you for sharing your journey with us. I am pleased you have got your letter though and that’s the steroid injection works. Maybe speak to your GP about getting a Dexa Scan if you knees etc are cracking. I have attached a link for the Young Persons Forum. Someone there might be going through what your going through.


Who's Online

1
1 Guest